question-icon

What causes light-headed feeling and nausea while on Levothyroxine for thyroid?

default
Posted on Mon, 30 Nov 2015
Question: I am so lightheaded that I feel a little nauseated. It's mild but worse this morning than yesterday. Any ideas as to what could be going on? I started a very low dose do Levithyroxine 2days ago. My thyroid is at 4.5.
YYYY@YYYY
doctor
Answered by Dr. Shehzad Topiwala (1 hour later)
Brief Answer:
Thyroid

Detailed Answer:
The thyroid medication called levothyroxine does not generally cause these symptoms, although in inappropriately high doses it can. However I see you have mentioned that you were started on a low dose. So it is quite unlikely that the dose is too much for you.

So you will need a detailed assessment for your symptoms. When I see someone like you I run the following laboratory tests in addition to a thorough physical examination:

CBC
CMP
Thyroid auto antibodies
25 hydroxy Vitamin D
HbA1c

I also refer the patient to a Neurologist and Cardiologist for evaluation regarding potential heart and brain related causes for your light headedness.

Obviously if your vital signs such as blood pressure and pulse are abnormal then you must go to the Emergency Room immediately

Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
Answered by
Dr.
Dr. Shehzad Topiwala

Endocrinologist

Practicing since :2001

Answered : 1663 Questions

premium_optimized

The User accepted the expert's answer

Share on
What causes light-headed feeling and nausea while on Levothyroxine for thyroid?

Brief Answer: Thyroid Detailed Answer: The thyroid medication called levothyroxine does not generally cause these symptoms, although in inappropriately high doses it can. However I see you have mentioned that you were started on a low dose. So it is quite unlikely that the dose is too much for you. So you will need a detailed assessment for your symptoms. When I see someone like you I run the following laboratory tests in addition to a thorough physical examination: CBC CMP Thyroid auto antibodies 25 hydroxy Vitamin D HbA1c I also refer the patient to a Neurologist and Cardiologist for evaluation regarding potential heart and brain related causes for your light headedness. Obviously if your vital signs such as blood pressure and pulse are abnormal then you must go to the Emergency Room immediately